Theophylline fatalities

Theophylline fatalities

Forensic Science International, 15 (1980) 233 - 236 0 Elsevier Sequoia S.A., Lausanne -Printed in the Netherlands THEOPHYLLINE 233 FATALITIES CHAR...

268KB Sizes 0 Downloads 38 Views

Forensic Science International, 15 (1980) 233 - 236 0 Elsevier Sequoia S.A., Lausanne -Printed in the Netherlands

THEOPHYLLINE

233

FATALITIES

CHARLES L. WINEK, J. DOUGLAS BRICKER, WELLON D. COLLOM and FREDERICK W. FOCHTMAN Allegheny

County

Coroner’s Office, Toxicology

(Received December 29,1979;accepted

Laboratory,

Pittsburgh,

PA 15219 (U.S.A.)

January 23,198O)

Summary Two fatal cases are presented involving the acute ingestion of theophylline resulting in blood theophylline concentrations greater than one hundred times the accepted therapeutic range.

Introduction Theophylline is a potent bronchodilator and has been used for over thirty years in the treatment of reversible airway obstruction. Theophylline inhibits phosphodiesterase which results in an increase in the intracellular concentration of cyclic 3’,5’-adenosine monophosphate leading to the relaxation of the bronchial smooth muscles [ 11. The vital capacity increases and airway resistance decreases. A 15% improvement in FEV, (forced expiratory air at one second) is usually considered a minimum therapeutic response and blood levels below 10 mg/l are often ineffective [ 21. The therapeutic range for the optimum response of theophylline has been established at 10 - 20 mg/l, and there has been excellent correlation between therapeutic and toxic effects of theophylline and the concentration of the drug in the plasma or serum [ 3 - 61. Gastrointestinal complications are frequent when theophylline levels are greater than 20 mg/l. Concentrations greater than 50 mg/l are associated with a high incidence of seizures, hypotension and tachyarrhythmias [7]. In addition to the low therapeutic index exhibited by theophylline, another factor influencing the incidence of toxicity is the individual variation in the rate of theophylline metabolism [ 6, 81. Children have an unusual susceptibility to the toxic effects of theophylline [ 91. Therefore, it is obvious that serum theophylline concentrations are extremely important in establishing a safe therapeutic regimen and preventing the frequency of toxicity. The sideeffects of theophylline can usually be managed by symptomatic treatment. However, rapid elimination of the drug is necessary to reverse the severe cardiovascular and neurological complications associated with massive theophylline overdoses. Successful attempts to reverse massive theophylline overdoses by charcoal hemoperfusion have been documented [ 10,111.

234

Fatalities have been attributed to large doses of theophylline suppositories administered to children [ 91. In adults, fatalities have generally occurred following intravenous injections of theophylline [ 12, 131. Two cases of acute theophylline ingestion resulting in death are presented. Case study Case 1 A 5%year-old male was admitted to the emergency room with a history of ingesting 100 Aminophylhne (theophylline ethylenediamlne) tablets of undocumented potency. The patient became hypotensive and responded slowly to fluid replacement. The blood theophylline concentration was 260 mg/l. He had marked electrolyte imbalance and was anemic. Although these signs were corrected, the patient died 17 hours after admission. Post-mortem examination revealed signs of arteriosclerotic cardiovascular disease. This was evidenced by severe coronary atherosclerosis, myocardial fibrosis, and severe aortic atherosclerosis. Other pathological findings included multiple cysts of the left kidney, chronic emphysema of the lungs and pulmonary edema. Toxicological analysis of the blood was negative except for theophylline. The post-mortem theophylline concentrations were blood 250 mg/l, bile 275 mg/l, brain 231 mg/gm, kidney 212 mg/gm, liver 200 mg/gm, and stomach contents 704 mg total. Case 2 A 21-year-old, white female was admitted to the hospital with a history of ingesting approximately 10 g of oxtriphylline, the choline salt of theophylline, approximately seven hours earlier. She was complaining of nausea, vomiting and diarrhea and stated that she had ingested 50 Choledyl, 200 mg. Her condition remained stable until about 6.00 p.m. that evening when the patient exhibited cardiac arrest. The theophylline concentration at this time was 290 mg/l. She was resuscitated, but remained comatose. The comeal reflexes were absent and there was no response to painful stimuli. The patient also experienced recurring grand mal seizures. Laboratory results indicated the patient had a decreased blood pH, electrolyte imbalance and elevated serum enzyme levels including glutamic oxalacetic transaminase, glutamic pyruvic transaminase, creatine phosphokinase, and lactate dehydrogenase. Treatment was entirely supportive and symptomatic. The patient remained comatose until the following evening when death occurred. Post-mortem theophylline blood concentration was 210 mg/l. Therapeutic concentrations of phenobarbital and diphenylhydantoin, which were administered to control the seizures, were also present. Method Five milliliters of blood or 5 g of diluted tissue homogenate were acidified with 2.0 ml of 0.1 N H,SO* and extracted with 50 ml of chloro-

235

form; 40 ml of the chloroform were back-extracted with 5.0 ml of 0.5 N NaOH. The absorbance of the basic extracts was determined with a scanning dual-beam spectrophotometer from 370 nm to 220 nm and compared to standards extracted in the same manner. Concentrations were determined by the absorbance at 275 nm.

Discussion An awareness of the toxic effects of theophylline is essential when confronted with a massive overdose and when establishing a therapeutic regimen. Serum theophylline concentrations are among the most useful since a correspondence exists between them and both therapeutic and toxic effects of the drug. Monitoring theophylline levels in massive overdoses aids in determining whether measures should be exercised to enhance the elimination of the drug from the body. Ehlers et al. [lo] have reported successful management of a patient who ingested 8.5 g of theophylline and attained a serum theophylline level of 190 mg/l. Reversal of the toxicity was attributed to rapid elimination of theophylline by means of charcoal hemoperfusion. A review of the literature reveals that the fatalities previously reported are not documented with serum theophylline levels. In most cases, death occurred following rapid intravenous infusion in adults or the use of theophylline suppositories in children [9,12,13]. The blood theophylline concentrations in both of the cases presented here are one hundred times the therapeutic levels that have been established [3 - 61. There were no reports that gastric lavage was attempted to decrease further absorption of the drug. These cases demonstrate that supportive and symptomatic treatment alone is ineffective in reversing the toxic effects resulting from a massive theophylline overdose and more direct methods to eliminate the compound must be exercised.

References 1 J. M. Ritchie, Central nervous stimulants. II The xanthines. In L. S. Goodman and A. Gilman (eds.), The Pharmacological Basis of Therapeutics, 5th edn., Macmillan Publishing Company, New York, 1975, pp. 367 - 378. 2 P. A. Mitenko and R. I. Oglivie, Rationale intravenous doses of theophylline. N. Engl. J. Med., 289 (1973) 600 - 603. 3 J. W. Jenne, E. Wyze, F. S. Rood and F. M. McDonald, Pharmacokinetics of theophylline. Clin. Pharmacol. Ther., 13 (1972) 349. 4 M. M. Weinberger, R. A. Matthay, E. J. Ginchonsky, C. A. Chidsey and T. L. Petty, Intravenous aminophylline dosage. J. Am. Med. ASSOC., 235 (1976) 2110. 5 M. M. Weinberger and E. A. Branky, Evaluation of oral bronchodilator therapy in asthmatic children. J. Pediatr., 84 (1974) 421. 6 P. A. Mitenko and R. I. Oglivie, Rationale intravenous doses of theophyhine. N. Engl. J. Med., 289 (1973) 600 - 603.

236 7 M. H. Jacobs, R. M. Senior and G. Kessler, Clinical experience with theophylline: Relationship between dosage, serum concentration, and toxicity. J. Am. Med. Assoc., 235 (1976) 1983 - 1986. 8 L. Hendeles, L. Bighery, R. H. Ricjardson, C. D. Hepler and J. Carmichael, Frequent toxicity from IV aminophylline infusions in critically ill patients. Drug Intell. Clin. Pharm., 11 (1977) 12 - 18. 9 A. C. Nolke, Severe toxic effects from aminophylline and theophylline suppositories in children, J. Am. Med. Assoc., 161 (1956) 693 - 697. 10 S. M. Ehlers, D. E. Zaske and R. J. Sawchuk, Massive theophylline overdose: Rapid elimination by charcoal hemoperfusion. J. Am. Med. Assoc., 240 (1978) 474 - 475. 11 M. E. Russo, Management of theophylline intoxication with chsrcoal*olumn hemoperfusion. N. Engl. J. Med., 300 (1979) 24 - 26. 12 G. A. Merrill, Aminophylline deaths. J. Am. Med. Assoc., 123 (1943) 1115. 13 E. Bresnick, W. K. Woodard and C. B. Sageman, Fatal reactions to intravenous administration of aminophylline. J. Am. Med. Assoc., 136 (1948) 397 - 398.